Diabetes in Dogs: The k9diabetes.com Forum
 

Go Back   Diabetes in Dogs: The k9diabetes.com Forum > Answers - Archive of helpful posts from the forum > Medications and Pharmacy Information

Medications and Pharmacy Information Anything related to medications for diabetes and other conditions

Closed Thread
 
Thread Tools Search this Thread Display Modes
  #1  
Old 08-28-2008, 04:26 PM
We Hope's Avatar
We Hope We Hope is offline
Founding Moderator
 
Join Date: Mar 2008
Posts: 2,155
Default Re: Warning: Risk of Deafness from Ear Medications

Natalie,

This class of antibiotics comes in many forms--inhalation and parenteral (by injection) as well as preparations for the ears.

http://www.drugs.com/cons/gentamicin-systemic.html

"Aminoglycosides given by injection are usually used for serious bacterial infections for which other medicines may not work. However, aminoglycosides may also cause some serious side effects, including damage to your hearing, sense of balance, and kidneys.

"Other medical problems—The presence of other medical problems may affect the use of the aminoglycosides. Make sure you tell your doctor if you have any other medical problems, especially:

"Loss of hearing and/or balance (eighth-cranial-nerve disease)—High aminoglycoside blood levels may cause hearing loss or balance disturbances"

I learned first-hand what this type of antibiotic can do when I was very young; our Sheltie (Lucky) suffered permanent loss of her hearing because of its use. The "vet" at the time never spoke a word about this possibility when giving her an injection of this sort.

We knew she was able to hear from the beginning--then she suddenly stopped being able to do that. I don't believe the "treatment" cleared up the infection she had, as she completely lost control of her bladder. To make matters worse, the "vet" had hit a nerve with this injection, causing a palsy and loss of use of one of her front legs. Friends of the family suggested getting another doctor to help her.

My parents left me home when they took this little puppy elsewhere; they were afraid she wouldn't be coming back--so was I. She got treated for her very bad UTI and didn't need to stay at the hospital--this was the first of many years of visits to "Grampa".

He told them that indeed, she'd lost her hearing from it and there was no way to restore it and that she had heretofore undiagnosed epilepsy (we saw no seizures). He suggested daily massage for her leg, which had atrophied somewhat. The question of quality of life came up--he told them she sure had that, but that she probably wouldn't live past 5 years of age with all of her problems.

We developed a method of hand signals for communicating with her, the massage restored the leg so that it no longer shook and she could use it normally, and her daily medications kept her from ever having a seizure. She lived to be 11 years old.



This is Lucky--you see how well she did.

Kathy
Attached Images
File Type: jpg My Big Girl, Lucky2.jpg (51.7 KB, 0 views)
  #2  
Old 08-28-2008, 04:26 PM
We Hope's Avatar
We Hope We Hope is offline
Founding Moderator
 
Join Date: Mar 2008
Posts: 2,155
Default Re: Warning: Risk of Deafness from Ear Medications

Natalie,

This class of antibiotics comes in many forms--inhalation and parenteral (by injection) as well as preparations for the ears.

http://www.drugs.com/cons/gentamicin-systemic.html

"Aminoglycosides given by injection are usually used for serious bacterial infections for which other medicines may not work. However, aminoglycosides may also cause some serious side effects, including damage to your hearing, sense of balance, and kidneys.

"Other medical problems—The presence of other medical problems may affect the use of the aminoglycosides. Make sure you tell your doctor if you have any other medical problems, especially:

"Loss of hearing and/or balance (eighth-cranial-nerve disease)—High aminoglycoside blood levels may cause hearing loss or balance disturbances"

I learned first-hand what this type of antibiotic can do when I was very young; our Sheltie (Lucky) suffered permanent loss of her hearing because of its use. The "vet" at the time never spoke a word about this possibility when giving her an injection of this sort.

We knew she was able to hear from the beginning--then she suddenly stopped being able to do that. I don't believe the "treatment" cleared up the infection she had, as she completely lost control of her bladder. To make matters worse, the "vet" had hit a nerve with this injection, causing a palsy and loss of use of one of her front legs. Friends of the family suggested getting another doctor to help her.

My parents left me home when they took this little puppy elsewhere; they were afraid she wouldn't be coming back--so was I. She got treated for her very bad UTI and didn't need to stay at the hospital--this was the first of many years of visits to "Grampa".

He told them that indeed, she'd lost her hearing from it and there was no way to restore it and that she had heretofore undiagnosed epilepsy (we saw no seizures). He suggested daily massage for her leg, which had atrophied somewhat. The question of quality of life came up--he told them she sure had that, but that she probably wouldn't live past 5 years of age with all of her problems.

We developed a method of hand signals for communicating with her, the massage restored the leg so that it no longer shook and she could use it normally, and her daily medications kept her from ever having a seizure. She lived to be 11 years old.



This is Lucky--you see how well she did.

Kathy
Attached Images
File Type: jpg My Big Girl, Lucky2.jpg (51.7 KB, 0 views)
Closed Thread

Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off

Forum Jump


All times are GMT -7. The time now is 05:39 PM.


Disclaimer -- The content on this site is provided for informational and educational purposes only. While we make every effort to present information that is accurate and reliable, the views expressed here are not meant to be a substitute for the advice provided by a licensed veterinarian. Please consult with your veterinarian for specific advice concerning the medical condition or treatment of your pet and before administering any medication or pursuing any course of treatment that you may read about on this site.

The views and opinions expressed by contributors to this forum are strictly their own and do not necessarily reflect the opinions and views of the owners, administrators, or moderators of this forum and the k9diabetes.com website.


Powered by vBulletin® Version 3.8.5
Copyright ©2000 - 2019, Jelsoft Enterprises Ltd.
Copyright 2009, 2010 k9diabetes.com. All rights reserved.